Common antibiotic ear drops linked to perforated eardrums in new study

A type of antibiotic ear drop commonly prescribed after ear tube surgery may increase the risk of perforated eardrums, according to a study from Gainesville-based University of Florida Health, published in Clinical Infectious Diseases.

UF Health researchers compared the rates of perforated eardrums after using two types of ear drops after ear tube surgery: quinolones and neomycin.

They found children who received quinolone ear drops were 60 percent more likely to suffer from a perforated eardrum than children who received neomycin.

"We have tended to use quinolone ear drops fairly liberally after tympanostomy tube surgery," Patrick Antonelli, MD, a professor and chair of UF's department of otolaryngology and co-author of the study, said in a statement. "This was largely based on their relative lack of toxicity to the inner ear. Our findings suggest the need for more caution with the use of quinolone ear drops."

Even though the findings only demonstrate an association, not causation, they are still concerned about the connection.

"Evidence on quinolones' detrimental effects on soft tissues, animal studies, clinical trials and observational studies overwhelmingly point to the possibility that quinolones could contribute to the development of persistent eardrum perforations," said Almut Winterstein, PhD, a professor and chair of the department of pharmaceutical outcomes and policy in the UF College of Pharmacy and co-author of the study.

More articles on antibiotics:
7 things to know about inpatient, outpatient antibiotic use
Redesigned Olympus scopes linked to superbug outbreak: 7 things to know
Study: Antibiotics ineffective treatment for children with mild eczema

© Copyright ASC COMMUNICATIONS 2019. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 


IC Database-3

Top 40 Articles from the Past 6 Months